I have seen a lot of post on the internet about mirtazapine and weight gain. Saying that the medication it self puts wright on you. How can a tablet do that? Surley it is what you eat? I can understand that the med can increase your appetite, so if you eat healthly then you shouldnt put weight on? Any comments would be welcomed Jools
Gastrointestinal side effects including dry mouth (25%), increased appetite (17%), and constipation (13%) have been reported. Other reported gastrointestinal adverse effects have included diarrhea (9%), nausea (4%), vomiting, anorexia, cholecystitis, glossitis, and colitis. One case of subclinical pancreatitis has also been reported.
Metabolic side effects have been reported. Nonfasting triglyceride increases to greater than 20% above the normal upper limits have been reported in 15% of patients receiving mirtazapine in clinical trials. Weight gain has been reported in 12% of patients. Less frequently reported were peripheral edema (2%), thirst, and weight loss. In one small study, mirtazapine appeared to improve glucose tolerance by reducing cortisol secretion.
Hi, I was on mirtazapine for many years and kept a steady weight. It did increase my appetite but I agree with you and if you eat healthy you should maintain your weight and not put any one. Like anything though some people find it affects them differently but I was happy when on it.
Good Luck and don't be too concerned about it. Cheers Tony
I have been on Mirtazapine for over a month now. The first week and a half I did nothing but gain weight. I gained approximately 10 lbs. I am 5'2" and weighed 128. I now weigh 138. I put myself on a diet and rejoined the gym - to no avail. Not only did the weight come on suddenly and quickly, but it is all in my belly area. I look and feel pregnant! - I feel ridiculous, and I am definitely going to go off of this drug. It is just not for me. I feel that I am dealing with a combination of the weight gain and a difference in how fat is distributed throughout my body . What is difficult, is that I'm not 100 % sure it isn't my eating. This was during Thanksgiving & Christmas time. I DO know that I was at a steady weight for 5 years now and after a week or so on Mirtazapine I started gaining weight. However, I was also weaning off of Effexor.
- I'm doing a "what if Effexor caused me to lose weight" thing. So with this happening during the holidays, and while going off another drug, I'm not sure exactly the cause. I took my last Effexor over a week or so ago. Now it's just me, my diet and Mirtazapine. The extra 10 lbs is not doable for me and I am going to start weaning of Mirtazapine today. - I just cannot deal with the anxiety this weight increase is causing me. I just hope it IS the Mirtazapine and that I'm not making the wrong decision. I will update as to if I experience weight loss, etc. from coming off this drug. My belly weight even causes my back to hurt. It's just all in the belly. Gross! :) If, by surprise, I end up going into labor, I will post pics of the baby and try Mirtazapine again. :)
For the last two weeks I've been trolling the internet, worried about two side effects of mitrazipine-somnelence (sleepiness, grogginess, tiredness) and weight gain.
I was on Lexapro (20mg), Wellbutrin (300mg), Propranolol (80mg), and Seroquel (50mg).
Two days ago I stopped taking Seroquel and instead started taking Mirtazapine, 30mg. I was taking seroquel for insomnia, but I switched to mirtazapine strictly for its antideppressant effects. Furthermore, seroquel increased my appetite like a mo-fo. In the last 6 months I have jumped from 130lb to 160lb. I dont know if this was caused by seroquel;however, I know for a fact that I get extremely hungry after I take seroquel at night. Seroquel caused no morning groginess, I got off of it because I dont want to be on too many medications, I dont want to gain any more weight, and, since mirtazapine is known to cause drowsiness, I dont think I will need it.
My first night taking mirtazapine was two nights ago. I took it at 11:00 O'clock. At 11:30 I fell asleep, I woke up at 5 P.M. the next day. Although I slept for 17 hrs, unlike seroquel, I did not get the munchies at any point during that night or the next day. There was noticable day-time drowsiness.
Last night was my second night of taking Mirtazapine 30mg. I took it at 11 O'Clock. I fell asleep at 11:30, I woke up at 9 A.M. feeling extremely refreshed.
It only took ONE DAY for tolerance to the sedation to build up. I was so fricken happy that this was the case. There are lots of people on internet forums claiming the drowsiness persisted, but my research into Histimine Receptors hinted that it wouldnt. Based on studies with doxylamine and dipenhydramine, Histamine recepters up and down regulate extremely quickly. And, assuming Mirtazipine's hypnotic effects are mediated strictly by these H1 pathways, my personal experience backs it up.
As for the hunger and weight gain... Mirtazapine (at least compared to Seroquel 50mg) does not make me hungry. On wiki I read that Mirtazapine can increase triglyceride levels... idk where that comes into play with the whole weightgain thing. Maybe mirtazapine causes the body to process fat more efficiently, maybe increased triglycerides are a side effects of the hunger it can bring about. I dont know;only time will tell.
I believe it is the increased appetite. I was very wary about this this anti depressant as I was worried i was going to pile the weight on.
When I first started taking mirtazapine I was eating rubbish. I piled on a stone within a month. I stopped taking it instantly I felt rubbish still because I gained weight. So there was no point taking it.
6 months later I am now 2 months into my second attempt at taking the drug. I have put 3 pound all together. I walk a mile a day and eat very well.
I feel amazing!
So yes its not the pill but yoyr eating habits and fast your metabolism works.
Hope this helps.
I have definitely put on weight taking 7.5mg ( half tab ) of Remeron. Omg. Carb cravings big time. Never had a weight problem until now, age 45. I do feel better on this med and I am sleeping better but the 25lb weight gain the past year is embarassing. Its in my thighs and stomach. Ugh, really hard to lose when you crave junk all of the time!
I have been on Remeron (Brand) for 8 1/2 yrs and have had no increased weight gain at all. It has helpws me very well in dealing with PTSD and depression. We can all react differently to any med. Luckily I did not gain weight but reaped the benefits in other good ways. I take 30mg nightly now, started at 15mg in the 1st few months. It has been a life saver for me.
I have been on Mirtazepine now for 7 years, I increased to the full dosage of 45mg. I very quickly gained weight, my appetite went through the roof. For someone that actually wanted to gain weight this wasn't a bad thing. If you choose a healthy diet and eat sensible things when you get the cravings for food, it shouldn't be an issue.
- Mirtazapine Information for Consumers
- Mirtazapine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Mirtazapine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Oct 2014 • 4 answers
Posted 28 Apr 2015 • 1 answer
Posted 6 Aug 2015 • 1 answer
Posted 22 Mar 2016 • 9 answers
Posted 16 Feb 2017 • 1 answer